| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Medication and Pregnancy

Q. I was taking a daily dose of 25 mg of Desipramine since February 2003 and I stopped this treatment on June 30, 2003. However, I got pregnant around June 27, 2003. What are the possible effects or consequences?

A. I'm not sure how you know the day you got pregnant, or what that means, precisely--the day you found out you were pregnant, or the day your doctor believes that conception actually occurred? In any case, the issue is probably academic, since there is very little evidence that tricyclic antidepressants, such as desipramine, cause any serious damage to the developing embryo or fetus.

For example, a study by Wisner et al (JAMA. 1999 Oct 6;282(13):1264-9) examined the effects of tricyclics and other antidepressants on fetal growth and development. They found that exposure to these agents did not increase the risk for intrauterine death or major birth defects. Another recent review by Ward and Zamorski (Am Fam Physician. 2002 Aug 15;66(4):629-36) also found that tricyclics were not associated with any serious birth defects.

Of course, none of these findings can guarantee that your baby will be free of problems, but they are reassuring for the population at large. If you are worried about this, however, I would suggest that you consult with your ob-gyn physician.

December 2003

Disclaimer Back to Ask the Expert